Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jun 8, 2021, 8:04 PM EDT for Floyd County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 8:04 PM EDT (00:04 UTC)
- Expired
- Jun 8, 2021, 8:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WWUS83 KJKL 090004 SPSJKL Special Weather Statement National Weather Service JACKSON KY 804 PM EDT Tue Jun 8 2021 KYZ110-113-118-120-090030- Floyd-Knott-Pike-Letcher- 804 PM EDT Tue Jun 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LETCHER...EAST CENTRAL KNOTT...SOUTHEASTERN FLOYD AND SOUTHWESTERN PIKE COUNTIES... At 803 PM EDT, a strong thunderstorm was located over Hall, or 11 miles east of Hindman, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Pikeville, Wheelwright, Fleming-Neon, Pippa Passes, East McDowell, Horn, Pine Top, Beefhide, Nealy, McDowell, Lester, Democrat, Dorton, Ivan, Buckhorn Hollow, Osborn, Orkney, Rockhouse, Demo and Ligon. If outdoors, consider seeking shelter inside a building. LAT...LON 3718 8278 3733 8295 3754 8262 3731 8239 TIME...MOT...LOC 0003Z 233DEG 18KT 3729 8278 $$ KAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:40 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 8, 3:40 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 340 PM EDT Tue Jun 8 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 340 PM EDT TUE JUN 8 2021 We continue to see slow moving showers and thunderstorms develop this afternoon mainly along and west of I-75 and around the I-64 corridor. The greatest concern has been heavy rainfall given the weak northwest steering flow and ample moisture with PWATs in the 1.6 to 1.8 inch range. The lack of shear has also allowed some of these to become more multicellular in nature and further leading to periods of heavy rainfall. These will likely be mostly tied to the diurnal trends and would expect this activity to decrease in coverage through the evening. Tonight, we will see the decrease in coverage early, with perhaps some fog developing in areas that see rainfall and clearing. Right now best chance is in the far southeast in terms of fog. The upper low will meander east toward the Ohio Valley tonight and noticing some weaker waves riding through the mid-level flow. This could lead to increased showers and thunderstorms toward dawn Wednesday morning particularly in the western parts of the CWA such as the Bluegrass and Lake Cumberland regions. This will have to be closely monitored given this convection could be quite efficient in producing heavy rainfall, as PWAT values are expected to increase closer to 2 inches toward dawn. Wednesday, this weak upper level low will continue to push east and lead to likely PoPs for most through the day, with best chances remain in the western parts of the CWA. The peak of this convection will be in the afternoon and evening. Opted to go with chance for thunder given the lesser instability in place likely owing to cloud cover potential. Also, opted to drop afternoon highs a few degrees given the aforementioned cloud cover. Wednesday night, the coverage of convection is expected to once again wain, as we loose the little potential for heating we have during the day. We could see some patchy fog, but this will be more dependent on how the cloud cover shakes out. .LONG TERM...(Thursday through Tuesday) Issued at 320 PM EDT TUE JUN 8 2021 The large scale upper pattern in the extended will feature surface ridging over the southeastern CONUS, troughing over the northwest, and strong upper ridging building over the southwest. Over time, the southwest ridge looks to build in quite strongly and expand north and eastward. As this occurs, the large upper trough that will have come onshore already, will be displaced northward, and will migrate eastward along the northern edge of the strong upper ridge. Meanwhile, the southeastern ridge should weaken and become more elongated with time. Smaller scale features will include upper level disturbances and a slow moving area of low pressure aloft, all of which will move through the Ohio and Tennessee Valley regions through out the extended period. It is these smaller scale features that should provide the necessary lift required to aid in shower and storm formation across our area. Southerly to southwesterly flow around the western edge of the weakening southeastern ridge will provide the fuel for shower and storm formation, particularly during the afternoon and evening hours. It appears that we will see very good chances for late day shower and storm activity around eastern Kentucky through most of the extended, especially Thursday through Saturday night. The nighttime periods will also see decent chances for rain, as there should still enough lift, moisture, and instability present to support showers and storms. Locally heavy rainfall will be a concern on Thursday and Friday, as those appear to be the days during which we will see the highest precipitable water amounts and maximum low level moisture flux. The upper level low mentioned before may also be moving directly overhead by the end of the week. Temperatures should top out mainly in the 80s each day, with nightly lows falling into the 60s. Winds will be generally out of the south or southwest at around 5Kts each day and lighter at night. Dewpoint temperatures in the 60s and lower 70s will make for very warm and muggy conditions around the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1223 PM EDT TUE JUN 8 2021 We are seeing mostly VFR conditions this afternoon and this will be the story for most of the period. However, the cumulus field developing this afternoon will and has led to brief MVFR Cigs at TAF sites. Also any shower and thunderstorm development through the afternoon and evening could lead to temporary lowering of Cigs and Vis. The rainfall associated with afternoon storms could lead to periods of fog and this could sneak into the TAF sites late tonight into Wednesday morning. The winds will remain below 10 knots out of the south and southwest through the period, but any thunderstorms could produce brief gusty winds if it happens to take aim on a TAF site. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJ LONG TERM...AR AVIATION...DJ
Hazardous weather outlook, Jun 8, 4:11 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 411 PM EDT Tue Jun 8 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 411 PM EDT Tue Jun 8 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible, especially during the late afternoon and evening hours. Locally heavy rain could lead to isolated high water concerns. Some of these storms could also produce isolated strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible, mainly during the afternoon and evening hours each day. Locally heavy rain is also forecast, with chances for heavy rain peaking from Wednesday through Friday night. If heavy rain materializes, localized flooding could result. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report high water and wind damage through Friday. DJ/AR
In the hours before
Special weather statement, Jun 8, 5:47 PM EDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service JACKSON KY 547 PM EDT Tue Jun 8 2021 KYZ086-116-117-082230- Clay-Knox-Leslie- 547 PM EDT Tue Jun 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOX...WEST CENTRAL LESLIE AND SOUTHEASTERN CLAY COUNTIES... At 546 PM EDT, a strong thunderstorm was located over Brightshade, or 10 miles southeast of Manchester, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Enline, Brightshade, Marcum, Salt Gum, Bobs Fork, Goose Rock, Creekville, Ogle, Lipps, Mills, Plank, Spurlock, Peabody, Ice Cliff, Hensley, Hosea, Ashers Fork, Roark, Hector and Boho. LAT...LON 3692 8364 3698 8378 3724 8368 3712 8339 TIME...MOT...LOC 2146Z 208DEG 16KT 3703 8365 RAY
Special weather statement, Jun 8, 6:06 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
606 PM EDT Tue Jun 8 2021
KYZ107-110-119-082230-
Martin-Floyd-Johnson-
606 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN JOHNSON
AND NORTHEASTERN FLOYD COUNTIES...
At 605 PM EDT, a strong thunderstorm was located over Dicks Creek, or
near Prestonsburg, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Prestonsburg, Inez, Tomahawk, Endicott, Coalpoint, Davella, Prince,
Delong, McClure, Preece, Auxier, Moree, Odds, Dicks Creek, Bradbury,
Debord, Pleasant, Bays Branch, Davisport and Nero.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3769 8250 3769 8256 3768 8256 3767 8261
3764 8260 3762 8264 3772 8278 3788 8262
3789 8260 3790 8260 3792 8258 3774 8238
TIME...MOT...LOC 2205Z 239DEG 18KT 3773 8268
KASSpecial weather statement, Jun 8, 6:18 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
618 PM EDT Tue Jun 8 2021
KYZ107-119-082245-
Martin-Johnson-
618 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN AND EASTERN
JOHNSON COUNTIES...
At 618 PM EDT, a strong thunderstorm was located over Wells Chapel,
or near Paintsville, moving north at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Tutor Key, Wells Chapel, Woodland Estates, Thelma, Whitehouse, Bobbs,
Boons Camp, Meally, Chestnut, Williamsport, River, Van Lear, Offutt,
Perston Estates and Buffalo.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3776 8266 3777 8277 3794 8278 3789 8268
3789 8261 3792 8260 3793 8259
TIME...MOT...LOC 2218Z 193DEG 19KT 3781 8270
KASSpecial weather statement, Jun 8, 6:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
637 PM EDT Tue Jun 8 2021
KYZ115-117-082300-
Perry-Leslie-
637 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LESLIE AND CENTRAL
PERRY COUNTIES...
At 637 PM EDT, a strong thunderstorm was located over Wooton, or over
Hyden, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hazard, Hyden, Vicco, Avawam, Jeff, Wooton, Diablock, Wendover, Frew
and Smilax.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3713 8342 3734 8328 3725 8312 3724 8312
3724 8309 3722 8306 3710 8337
TIME...MOT...LOC 2237Z 226DEG 20KT 3716 8333
KASSpecial weather statement, Jun 8, 7:01 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
701 PM EDT Tue Jun 8 2021
KYZ113-115-117-082330-
Perry-Knott-Leslie-
701 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LESLIE...
NORTHEASTERN PERRY AND SOUTHWESTERN KNOTT COUNTIES...
At 701 PM EDT, a strong thunderstorm was located over Hazard, moving
northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hazard, Vicco, Elic, Sassafras, Ritchie, Anco, Viper, Ary, Emmalena,
Diablock, Cordia, Wiscoal, Jeff, Carrie, Talcum, Amburgey, Bulan,
Fisty, Frew and Dwarf.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3718 8330 3741 8316 3741 8313 3728 8296
3710 8317
TIME...MOT...LOC 2301Z 224DEG 22KT 3724 8321
KASSpecial weather statement, Jun 8, 8:04 PM EDT, 0 minutes before
Special Weather Statement National Weather Service JACKSON KY 804 PM EDT Tue Jun 8 2021 KYZ110-113-118-120-090030- Floyd-Knott-Pike-Letcher- 804 PM EDT Tue Jun 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LETCHER...EAST CENTRAL KNOTT...SOUTHEASTERN FLOYD AND SOUTHWESTERN PIKE COUNTIES... At 803 PM EDT, a strong thunderstorm was located over Hall, or 11 miles east of Hindman, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Pikeville, Wheelwright, Fleming-Neon, Pippa Passes, East McDowell, Horn, Pine Top, Beefhide, Nealy, McDowell, Lester, Democrat, Dorton, Ivan, Buckhorn Hollow, Osborn, Orkney, Rockhouse, Demo and Ligon. If outdoors, consider seeking shelter inside a building. LAT...LON 3718 8278 3733 8295 3754 8262 3731 8239 TIME...MOT...LOC 0003Z 233DEG 18KT 3729 8278 KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:31 PM EDT | Special Weather Statement | JKL | Pike | 29 min |
| Jun 8, 9:10 PM EDT | Areal Flood Advisory | JKL | Pike | 93 min |
| Jun 9, 3:44 PM EDT | Areal Flood Advisory | JKL | Clay, Laurel, Owsley | 3 hr |
| Jun 9, 4:51 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Owsley | 3 hr |
| Jun 9, 5:01 PM EDT | Areal Flood Advisory | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more | 2 hr |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.